Incontinence drug abuse Archives

Here is another good reason why kids should not take drugs: ketamine, a drug of abuse, is being linked to urinary incontinence in young people.

According to the NIH, Ketamine is a psychoactive drug which has gained in popularity amongst young people as a “club drug”.  Ketamine, which was once used mainly by veterinarians as a sedative/anesthetic, is usually injected or snorted. Ketamine causes a distortion in sounds and sights and results in a feeling of detachment. At low doses, Ketamine can impair memory, learning and ability to concentrate. Hallucinations may occur. At high doses, Ketamine can cause amnesia, delirium and possibly death. Individuals who take Ketamine regularly can develop tolerance and cravings for the drug (NIH, 2011).

In addition to the effects listed above, Ketamine Bladder Syndrome is now becoming an issue among young people abusing Ketamine, who experience pain, blood in the urine, frequency, urgency and even urinary incontinence. Ketamine exerts an effect on the wall of the bladder, damaging cells and reducing the capacity of the bladder to hold urine. Effects of Ketamine may be worsened by the concomitant use of alcohol.

Ketamine Bladder Syndrome is a relatively new phenomenon- it remains to be clear whether it will become an even bigger health challenge. It’s unclear whether symptoms last for life, but it seems likely, given the damage to the wall of the bladder. If you note symptoms of bladder incontinence in a child who is well past the age of suffering wetting episodes, it may be a good idea to explore the issue with the child and a professional.

Disclaimer: All material published on the Incontinence.co.uk web site is for informational purposes only. Readers are encouraged to confirm the information contained herein with other sources. The information is not intended to replace medical advice offered by your doctor or health professional. Readers should always discuss health matters and review the information carefully with their doctor or health care professional. Extended Disclaimer